In CURE's upcoming Fall issue we write about the importance of talking with your doctor if you are taking tamoxifen along with an anti-depressant such as Prozac, Paxil, or Zoloft--three widely prescribed serotonin reuptake inhibitors (SSRIs for short). Many women are prescribed anti-depressants to combat hot flashes--a well documented side effect of tamoxifen. New studies indicate that certain SSRIs may in fact put women at a much higher risk for recurrent breast cancer. It appears that not all SSRIs are alike, and while some demonstrated cause for alarm, others didn't pose a problem at all. Before you flush your anti-depressants down the toilet, however, let me give you a warning... Don't discontinue taking any anti-depressant without first consulting your doctor.I was talking with a close friend recently who began taking Lexapro a couple of years ago to combat hot flashes. She lives in Brazil now and has discovered that it's very difficult to get her prescriptions filled in South America. She was spending a few hundred dollars each month to refill her prescription and decided to stop taking the Lexapro rather than battle the bureaucracy. In her mind, the benefit didn't outweigh the cost. Fast forward a couple of weeks... She began to feel like she was getting the flu. She was achy, having chills, was feverish, and disoriented. She was incredibly depressed too. She slept all day and told me that she didn't even have enough energy to go outside. As her mystery illness progressed, she and her husband became very concerned. After a bit of investigative work (and an overdue trip to the doctor), they realized that she was experiencing withdrawal symptoms from her abrupt discontinuation of Lexapro. She was put back on the medication and after a few days, she felt normal again. Her doctor informed her that she should never stop taking her Lexapro without talking to him first and that she needed to gradually wean herself from the drug in order to minimize the risk of withdrawal symptoms.All drugs are given with specific product information. It's a good idea to keep the package insert for future reference–-since some people experience the infrequent side effects, which can be major. And always discuss stopping a medication with your doctor-- don't just do it.